Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 60, NWS Denver/Boulder, CO

June 17, 2004Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2004, 5:08 PM MDT for Lincoln County, Colorado. It was in force for 67 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2004, 5:08 PM MDT (23:08 UTC)
Expired
Jun 17, 2004, 6:15 PM MDT
In force
67 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:15 PM MDTHAIL 14 Nw Forder, CO
Jun 17, 5:15 PM MDTHAIL 14 Nw Forder, CO
Jun 17, 5:15 PM MDTHAIL 14 Nw Forder, CO
Jun 17, 5:15 PM MDTHAIL 14 Nw Forder, CO
Jun 17, 5:15 PM MDTHAIL 14 Nw Forder, CO
Jun 17, 5:28 PM MDTHAIL 0.759 Ne Punkin Center, CO
Jun 17, 5:28 PM MDTHAIL 0.759 Ne Punkin Center, CO
Jun 17, 5:28 PM MDTHAIL 0.759 Ne Punkin Center, CO
Jun 17, 5:28 PM MDTHAIL 0.759 Ne Punkin Center, CO
Jun 17, 5:54 PM MDTHAIL 1.751 W Boyero, CO
Jun 17, 5:54 PM MDTHAIL 1.751 W Boyero, CO
Jun 17, 5:54 PM MDTHAIL 1.751 W Boyero, CO
Jun 17, 6:04 PM MDTHAIL 0.751 Sse Boyero, CO
Jun 17, 6:04 PM MDTHAIL 0.751 Sse Boyero, CO
Jun 17, 6:13 PM MDTHAIL 1N Punkin Center, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 1:45 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS55 KBOU 172308
SVRBOU
COC073-180015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
508 PM MDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 615 PM MDT

* AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF FORDER...OR ABOUT 40 MILES
  SOUTH OF LIMON...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BOYERO...
FORDER...HUGO...KARVAL...PUNKIN CENTER AND WILD HORSE POINT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING
FOR EAST CENTRAL COLORADO.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3885 10405 3853 10402 3855 10318 3920 10317
          3929 10333 3921 10369 3886 10370

$$
RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:30 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 17, 2:30 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT THU JUN 17 2004

.SHORT TERM...TODAY LOOKS LIKE A REPEAT OF YESTERDAY...ALTHOUGH WE
HAVE MORE FORCING TO WORK WITH.  THIS SHOULD HELP COMPENSATE COOL
SURFACE TEMPERATURES AND PROVIDE FOR FAIRLY WIDESPREAD PRECIPITATION
COVERAGE ACROSS THE FORECAST AREA.  HAVE BOOSTED POPS INTO THE
LIKELY CATEGORY FOR ALMOST THE WHOLE CWA.  MAINTAINED MAIN THREAT OF
SEVERE WEATHER OVER THE SOUTHERN SECTIONS OF THE FORECAST AREA WHERE
THERE WAS A BIT OF SUNSHINE TODAY.  UPSLOPE FLOW REMAINS IN PLACE
EAST OF THE CONTINENTAL DIVIDE SO ANOTHER OVERNIGHT PERIOD OF FOG
AND DRIZZLE WHICH WILL PROBABLY LAST THROUGH MUCH OF FRIDAY
MORNING.  MODELS SHOW ANOTHER REINFORCING SURGE OF COOL HIGH
PRESSURE SO LITTLE HOPE OF BREAKING OUT OF THE STRATUS TOMORROW.
WILL GO COOLER THAN GUIDANCE.  WITH MOISTURE AND INSTABILITY OVER
THE MOUNTAINS TOMORROW...EXPECT A NEAR REPEAT PERFORMANCE OF TODAY
WITH FAIRLY WIDESPREAD PRECIP COVERAGE.  INCREASED CHANCES FROM
GOING FORECAST BUT IF THERE IS ANOTHER SHORT WAVE OF THE DAY THEN
MID SHIFT MAY HAVE TO BUMP UP TO LIKELY POPS AGAIN.

.LONG TERM DISCUSSION...AN EXTENDED PERIOD OF UNSEASONABLY COOL WX
SEEMS TO BE IN THE OFFING AS SVRL SURGES WL MOVE THRU THE AREA ON
ALMOST A DAILY BASIS.  LOW LVL MSTR WL HANG ARND ACRS THE PLAINS
THRU THE AFTERNOON SAT IN THE WAKE OF THE FRIDAY/S STG COLD FRONT.
THERE IS SOME DRYING IN THE H7-H5 LYR IN THE AFTN...BUT SFC DWPTS
SHOULD NOT FALL TOO MUCH SINCE SELY FLOW WL DVLP IN THE AFTN.  WL KP
SCT POPS IN THE PLAINS AND FTHILLS.  FCST CAPES ARE ABV 1000 EAST OF
DENVER WITH STEEP LAPSE RATES THRU THIS SAME H7-H5 LYR.  TEMPS WL BE
QUITE A BIT HIR THAN THE PAST FEW DAYS IN THE ABSENCE OF MRNG
STRATUS...BUT STILL A LTL BLO NRML FOR THIS TIME OF YEAR.  HEADING
INTO SAT NGT AND SUNDAY...ANOTHER SURGE WL MOV INTO THE PLAINS LT
SAT NGT.  THIS ONE IS MUCH WKR THAN THE PAST SVRL...BUT LOW LVL FLOW
WL SHIFT TO THE NE FOR MUCH OF THE DAY.  THIS WILL KEEP TEMPS FM
RISING MUCH ABV THE UPR 70S-LWR 80S.

ANOTHER SURGE WL PRBLY MOV INTO THE PLAINS MONDAY.  MEAN FLOW ALF WL
RMN WLY THRU THE DAY...ALBEIT WEAK.  CANNOT SEE MUCH REASON TO
DEVIATE FROM THE CURRENT SCT POPS MONDAY AND TUES WITH TEMPS IN THE
70S.  RDG MAY TRY TO BLD INTO THE AREA HEADING INTO WED WHICH MAY
RESULT IN WRMR TEMPS WED AND THURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BARJENBRUCH/046
Hazardous weather outlook, Jun 17, 11:11 AM MDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1111 AM MDT THU JUN 17 2004

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1111 AM MDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF SEVERE THUNDERSTORMS ACROSS NORTHEAST AND NORTH
CENTRAL COLORADO THIS AFTERNOON.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE
AREA THIS AFTERNOON AND EVENING.  ALTHOUGH THE ATMOSPHERE IS QUITE
COOL...THERE IS JUST ENOUGH SUNSHINE OVER THE MOUNTAINS SOUTH OF
INTERSTATE 70 AND ACROSS THE PALMER DIVIDE AREA TO SPARK THE
DEVELOPMENT OF SEVERE THUNDERSTORMS.  THE THREAT OF SEVERE
WEATHER IS HIGHEST FROM PARK AND SOUTHERN JEFFERSON COUNTIES
EASTWARD THROUGH DOUGLAS...ELBERT...LINCOLN...AND WASHINGTON
COUNTIES.  FARTHER NORTH...ONLY AN ISOLATED SEVERE STORM IS
POSSIBLE.  THE MAIN THREAT FROM A SEVERE STORM TODAY WOULD BE LARGE
HAIL. A SHORT LIVED TORNADO IS POSSIBLE ALONG A CONVERGENCE
ZONE EXTENDING FROM DOUGLAS COUNTY THROUGH ELBERT AND EASTERN
ARAPAHOE COUNTIES.  OTHER STORMS TODAY WILL PRODUCE A BRIEF PERIOD
OF MODERATE TO HEAVY RAIN AND ONLY SMALL HAIL.  ENOUGH RAIN MAY FALL
IN THE BURN AREAS OF THE FOOTHILLS TO PRODUCE FLOODING PROBLEMS.

A STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION AND
UPSLOPE FLOW EAST OF THE CONTINENTAL DIVIDE WILL PROVIDE THE BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE WHILE ANOTHER COLD
FRONT IS EXPECTED TO MOVE THROUGH THE REGION ON FRIDAY AFTERNOON.
ALTHOUGH THE FAR NORTHEASTERN PLAINS WILL BE TOO COOL AND CLOUDY TO
SUPPORT CONVECTION...SOME STORMS WILL BE POSSIBLE IN THE HIGH
COUNTRY AND ON THE PLAINS FROM I-70 SOUTHWARD.  SOME STORMS MAY BE
SEVERE...PARTICULARLY IN AREAS SUCH AS ELBERT AND LINCOLN COUNTY.
SATURDAY THROUGH WEDNESDAY...THERE WILL BE AT LEAST A SLIGHT CHANCE
OF THUNDERSTORMS EACH DAY AS THE ATMOSPHERE WILL BE UNSTABLE DURING
THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY 1 PM.

BARJENBRUCH/046

In the hours before

Local storm report, Jun 17, 2:36 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
236 PM MDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             1 N GREENLAND           39.13N 104.83W
06/17/2004  0.75 INCH        DOUGLAS            CO   TRAINED SPOTTER

&&

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:17 PM MDTSevere Thunderstorm WarningBOUWashington43 min
Jun 16, 7:30 PM MDTTornado WarningBOUArapahoe, Elbert45 min
Jun 17, 1:19 PM MDTFlash Flood WarningBOUDouglas2 hr
Jun 17, 2:02 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Douglas58 min
Jun 17, 5:12 PM MDTTornado WarningBOULincoln48 min
Jun 17, 5:45 PM MDTTornado WarningBOULincoln30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.